Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 25, NWS Mobile, AL

January 17, 2006Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 17, 2006, 9:14 AM CST for Baldwin County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2006, 9:14 AM CST (15:14 UTC)
Expired
Jan 17, 2006, 10:00 AM CST
In force
46 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 46 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 171514
SVRMOB
ALC003-171600-
/O.NEW.KMOB.SV.W.0025.060117T1514Z-060117T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
914 AM CST TUE JAN 17 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1000 AM CST

* AT 910 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF POINT    
  CLEAR TO FORT MORGAN TO 6 MILES SOUTH OF FORT MORGAN....AND MOVING 
  NORTHEAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BATTLES WHARF AND FAIRHOPE BY 920 AM CST
  MONTROSE AND DAPHNE BY 925 AM CST
  MALBIS AND SUMMERDALE BY 930 AM CST
  MIFLIN AND ROSINTON BY 935 AM CST

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3043 8810 3014 8806 3034 8747 3068 8747
      3086 8771

$$
2 follow-up statements
000 
WWUS54 KMOB 171524
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
923 AM CST TUE JAN 17 2006

ALC003-171600-
/O.CON.KMOB.SV.W.0025.000000T0000Z-060117T1600Z/
BALDWIN AL-
923 AM CST TUE JAN 17 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM CST FOR
SOUTHERN BALDWIN COUNTY...

AT 918 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM MONTROSE TO TURKEY BRANCH 
TO 12 MILES SOUTHWEST OF MOUTH OF WEEKS BAY...AND WAS MOVING 
NORTHEAST AT 70 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SUMMERDALE...ROBERTSDALE...MARLOW AND STEELWOOD BY 930 AM CST
  ELSANOR AND GATESWOOD BY 935 AM CST

LAT...LON 3045 8805 3024 8798 3034 8747 3068 8747
      3088 8774

$$
000 
WWUS54 KMOB 171536
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
935 AM CST TUE JAN 17 2006

ALC003-171600-
/O.CON.KMOB.SV.W.0025.000000T0000Z-060117T1600Z/
BALDWIN AL-
935 AM CST TUE JAN 17 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM CST FOR
SOUTHERN BALDWIN COUNTY...

AT 931 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE THAT EXTENDED ACROSS 
CENTRAL BALDWIN COUNTY TO THE FORT MORGAN PENINSULA...AND WAS MOVING 
NORTHEAST AT 70 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GATESWOOD BY 940 AM CST
  PERDIDO BEACH...MIFLIN...FOLEY AND ELSANOR BY 945 AM CST
  SEMINOLE BY 955 AM CST

LAT...LON 3072 8793 3026 8794 3034 8747 3068 8747
      3088 8774

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 5:10 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 17, 5:10 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CST TUE JAN 17 2006

.SHORT TERM...

LATEST SFC ANALYSIS AND SATELLITE LOOPS CONTINUE TO SHOW A COLD
FRONT MOVING QUICKLY EAST OVER WESTERN AND CENTRAL SECTIONS OF MS.
THIS FORWARD MOTION IS EXPECTED TO CONTINUE THROUGH THIS AFTERNOON.
CURRENT ETA AND GFS SOLUTIONS DEPICT INCREASED CONVECTION ALONG THE
FRONT MOSTLY EAST OF THE I-65 CORRIDOR. DUE TO SOME SFC BASED
HEATING AND STRONG JET DYNAMICS...50 KNOTS AT 850 MB COUPLED WITH
THE RRQ OF A 140 KT JET...A FEW STORMS COULD BECOME STRONG TO SEVERE
MOSTLY FROM 14Z TO 20Z OVER THE EASTERN HALF OF THE CWFA. DUE TO LOW
LCLS AND HIGHER HELICITIES NEAR THE COAST AND EASTWARD A FEW LOW
TOPPED ROTATORS CANTT BE RULED OUT. THE COLD FRONT MOVES EAST OF
THE CWFA BY LATE THIS AFTERNOON GIVING WAY TO GUSTY WEST TO
NORTHWEST WINDS IN THE WAKE OF THE FRONT THROUGH LATE TONIGHT. WINDS
WILL GRADUALLY DIMINISH DURING THE EARLY MORNING HOURS ON WED. WILL
GENERALLY STAY CLOSE TO THE CURRENT MAVMOS TEMPS...STRAYING A DEGREE
OR SO OVER OVER COASTAL AND SOME EASTERN SECTIONS OF CWFA FOR THIS
AFTERNOON. CURRENT MAVMOS MINS LOOK GOOD FOR TONIGHT. /32

&&

.LONG TERM...

MIDLEVEL RIDGING TO THE WEST IN THE WAKE OF TODAYS PASSING SYSTEM
WILL GRADUALLY BECOME ZONAL THEN SOUTHWESTERLY WEDNESDAY...WITH THE
LOW LEVEL RIDGE AXIS SLIPPING EAST OF THE FORECAST AREA WEDNESDAY
AFTERNOON.  WE MAINTAIN GENERALLY CLEAR SKIES INTO THURSDAY...THEN
WE BRING UP THE CLOUDCOVER AS THE MOISTURE RETURN ON THE BACKSIDE OF
THE LOW LEVEL RIDGE STARTS TO WORK IN FROM THE SOUTHWEST THURSDAY
NIGHT INTO FRIDAY MORNING.  WE MAINTAIN A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AS WE SEE SHORTWAVE ENERGY EJECTING OUT OF THE
SOUTHWEST AND THE NEXT COLD FRONT MOVES INTO THE LOWER MISSISSIPPI
RIVER VALLEY.  THE MAIN UPPER SYSTEM WITH THIS NEXT FRONT WILL PASS
FURTHER TO THE NORTHWEST AND WILL BE MUCH LESS AMPLITUDE-WISE
COMPARED TO TODAYS SYSTEM.  STILL...WE EXPECT THE FRONT TO MAKE IT
INTO OUR WESTERN ZONES SATURDAY MORNING AND STALL OUT OVER THE
NORTHERN GULF SUNDAY.  WE BASICALLY FOLLOWED SUIT WITH THE GFS
PINGING THE LIKELY POPS FRIDAY NIGHT...WITH A CHANCE SATURDAY AS THE
FRONT WORKS ACROSS THE SOUTHEASTERN ZONES.  THE GFS STILL WANTS TO
GENERATE LIGHT RAINS IN THE LAYER-LIFTING OVER THE STALLED FRONT
SUNDAY AND MONDAY...THEN IT WARM-SECTORS OUR REGION TUESDAY INTO
NEXT WEDNESDAY AS ANOTHER MIDLEVEL TROUGH AMPLIFIES AND TAKES SHAPE
OVER THE SOUTHERN PLAINS.

/05

&&

.MARINE...

A STRONG SOUTH TO SOUTHWEST FLOW THIS MORNING WILL SHIFT WEST THEN
NORTHWEST DURING THE AFTERNOON AND EVENING HOURS. WIND GUSTS UP TO
40 KNOTS..MAINLY OVER THE OFFSHORE WATERS OUT 60 NM WILL LIKELY
OCCUR AFTER THE WINDSHIFT THIS AFTERNOON AND CONTINUE THROUGH ABOUT
MIDNIGHT TONIGHT. SEAS BUILDING TO 10 TO 12 FT WELL OFFSHORE CAN
ALSO BE EXPECTED AFTER THE WINDSHIFT. WINDS AND SEAS WILL BE HIGHER
NEAR SCATTERED TO NUMEROUS THUNDERSTORMS MOSTLY OUT AHEAD AND ALONG
THE FRONT EARLY TODAY. WINDS AND SEAS WILL SUBSIDE QUICKLY DURING
THE DAY ON WEDNESDAY AS HIGH PRESSURE REBUILDS FROM THE WEST.
SOUTHERLY WINDS AND SEAS WILL BUILD ON FRIDAY AS A WEAKER COLD FRONT
APPROACHES FROM THE WEST. THE FRONT IS EXPECTED TO MOVE ACROSS THE
MARINE AREA LATE FRIDAY NIGHT WITH NORTHERLY WINDS AND SEAS
SUBSIDING DURING THE DAY ON SAT. /32

&&

.FIRE WEATHER...

STILL WORKING ON THE FIRE WEATHER PACKAGE AT THIS TIME.  WE MAY NEED
TO COME OUT WITH A FIRE WEATHER WATCH FOR WEDNESDAY OVER THE WESTERN
FLORIDA PANHANDLE FOR THE USUAL LOW HUMIDITY THING.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  32  63  41 / 100  10   0   0
PENSACOLA   66  36  62  42 / 100  20   0   0
DESTIN      67  40  60  45 / 100  30   0   0
EVERGREEN   65  37  59  34 / 100  30   0   0
WAYNESBORO  60  32  61  35 / 100  10   0   0
CAMDEN      64  36  58  34 / 100  20   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY CONTINUES GMZ630-650-670.
FL...SMALL CRAFT ADVISORY CONTINUES GMZ655-675.
MS...NONE.

&&
Hazardous weather outlook, Jan 17, 5:30 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST TUE JAN 17 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED THIS
MORNING OVER SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST
FLORIDA. DUE TO STRONG UPPER LEVEL FORCING COMBINED WITH GOOD
VERTICAL SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE SOME OF THE
THUNDERSTORMS COULD BECOME STRONG TO SEVERE. THE MAIN THREAT WITH
THESE STRONGER THUNDERSTORMS WILL BE ISOLATED TORNADOES...LARGE HAIL
AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE WEATHER WILL
GENERALLY BE EAST OF THE I-65 CORRIDOR AND ALONG THE COAST...
INCLUDING THE WESTERN FLORIDA PANHANDLE...BEGINNING LATER THIS
MORNING AND CONTINUING THROUGH THE EARLY AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

A COLD FRONT IS EXPECTED TO BRING A LINE OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...INTO SOUTHEASTERN
MISSISSIPPI...SOUTHWESTERN ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ON
FRIDAY.

THIS SYSTEM IS FORECAST TO TRACK A LITTLE FARTHER NORTHWARD COMPARED
TO TODAYS SYSTEM...THUS THE EXACT COVERAGE...AMOUNT AND WHETHER
THE PRECIPITATION WILL BE SEVERE OR NOT IS MORE UNCERTAIN. NORTHERLY
SURFACE WINDS ARE EXPECTED TO BE WEAKER BEHIND THIS NEXT
SYSTEM...ALSO.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER OPERATIONS MAY BE REQUIRED BY EARLY TUESDAY MORNING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 9:56 AM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia64 min
Jan 17, 11:00 AM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia60 min
Jan 17, 11:59 AM CSTSevere Thunderstorm WarningMOBCovington35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.